Alert archive / Iowa / Special Weather Statements in 2021
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 26, 2021, 10:02 AM CDT for 5 counties in Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 26, 2021, 10:02 AM CDT (15:02 UTC)
- Expired
- Aug 26, 2021, 10:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Hail
- 0.25 in
- Wind
- 40
Counties Dallas County, IA, Jasper County, IA, Madison County, IA, Polk County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 15 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2002 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
612
WWUS83 KDMX 261502
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
1002 AM CDT Thu Aug 26 2021
IAZ047>049-059>061-071>074-261545-
Boone IA-Story IA-Marion IA-Jasper IA-Adair IA-Polk IA-Marshall IA-
Madison IA-Dallas IA-Warren IA-
1002 AM CDT Thu Aug 26 2021
...Strong thunderstorms will impact portions of Polk, southern Story,
southern Marshall, northern Madison, northwestern Marion,
southeastern Guthrie, Jasper, southeastern Boone, Dallas,
northeastern Adair and Warren Counties through 1045 AM CDT...
At 1002 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Huxley to Merle Hay Mall to 6 miles west of
Winterset. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Newton, Indianola, Altoona, Waukee, Norwalk, Pleasant Hill, Grimes,
Winterset, Adel, Windsor Heights, Carlisle, Bondurant, Polk City and
Huxley.
This includes the following highways...
Interstate 35 between mile markers 52 and 72, and between mile
markers 87 and 109.
Interstate 80 near mile marker 91, and between mile markers 93 and
170.
Interstate 235 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4158 9298 4125 9334 4135 9452 4150 9434
4151 9424 4159 9424 4169 9413 4197 9374
4199 9284
TIME...MOT...LOC 1502Z 264DEG 29KT 4192 9360 4163 9367 4132 9414
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
FowleWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 26, 6:35 AM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 26, 6:35 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 635 AM CDT Thu Aug 26 2021 .DISCUSSION.../Today through Wednesday/ Issued at 422 AM CDT Thu Aug 26 2021 Forecast highlights: -Multifaceted forecast over the next 24-36 hours with respect to severe weather, heavy rain and heat. -Unsettled weather persists into next week as Iowa remains on the southern end of the westerlies. Subsidence has passed across the state overnight with a break in convective activity. However, warm advection and moisture advection have been on the increase during the early morning hours with expanding clouds in northern Iowa. Farther south, clear skies and some radiational cooling have led to the development of patchy fog. Meanwhile, convection has expanded in central Nebraska in an area of deeper moisture convergence. This convection has remained elevated and is following the mean flow. Should it maintain, current advection would bring it into the northern forecast area around 9 am with locally heavy rainfall and some gusty winds. Of course, it may also alter subsequent convection and thus begins the uncertainty within the forecast. Models remains somewhat consistent on continued warm/moisture advection today statewide as southeast surface winds increase. With dewpoints reaching well into the 70s and temperatures approaching/exceeding 90, instability values are expected to climb in excess of 3000 J/KG by this afternoon across much of the state. Various CAM solution and even larger scale models maintain current convection in the Dakotas and begin to slide it southeast along instability gradient today. This convection eventually encounters this increasingly unstable airmass and with sufficient bulk shear (35-45kts) should organize into a forward propagating system. Widespread damaging winds are the obvious danger with this system with hail and tornadoes a less common threat. The highlighted Enhanced Risk in northern Iowa seems reasonable at this point given system moving into the area as peak heating approaches. Of course, the aforementioned morning convection may alter overall evolution of the afternoon/evening storms depending on its own development and advection and this will need close monitoring through the morning hours. A strong signal for heavy rain has persisted in northern Iowa for the past several runs as well. WPC has highlighted much of Iowa north of I80 for this potential as PWATs approach 2.00" and strong moisture transport feed the storms today into tonight. QPF has generally ranged from 2-4" near the highway 20 corridor with locally higher amounts. There has been some rainfall in this area over the past week which is gradually priming the pump. However, crops are mature and streamflows are still generally low, therefore the overall flash flood threat remains somewhat difficult to determine. Should storms stall over an urban area, then flash flooding becomes much more likely, but many rural areas can handle large amounts of rainfall at this point. However, should a widespread 2-4" occur, this would certainly help to prime the pump for any subsequent rainfall on Friday or Saturday. Convection is also expected into Friday with a Slight Risk remaining over the state. However, much of the evolution of the risk on Friday will be determined by the end state of the storms from later today into tonight. Also need to touch on the heat over the next few days...with the previously mentioned highs in the low 90s and very moist dewpoints, heat index values climb to over 105 this afternoon in the south. Therefore, a Heat Advisory has been issued for this area. The threat will also persist into Friday in the same areas but with low confidence in convective placement, this headline decision will be made in later forecast cycles. Active weather persist into the weekend with decent heat potential on Saturday prior to a frontal boundary entering the state. The front brings increasing convective potential night across the state into early Sunday with some break expected in the action later Sunday into early Monday. However, right back into warm advection and theta-e advection by later Monday/Monday night with the threat of convection returning. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 635 AM CDT Thu Aug 26 2021 Difficult aviation forecast with periods of convection across Iowa. VFR conditions will be punctuated by MVFR and IFR conditions in and around thunderstorms both today into tonight although MVFR ceilings may become more common tonight in northern Iowa with widespread precipitation. Surface winds will begin light and increase from the southeast with time. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon today to 8 PM CDT this evening for IAZ057>060-070>075-081>086-092>097. && DISCUSSION...Cogil AVIATION...Cogil
Hazardous weather outlook, Aug 26, 6:55 AM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 655 AM CDT Thu Aug 26 2021 IAZ004>007-015>017-023>028-033>039-044>050-061-062-271200- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Jasper-Poweshiek- 655 AM CDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms are possible this morning over west central into northwest Iowa. A few stronger wind gusts are possible, but overall the threat of severe weather is low. Thunderstorm chances ramp up by later this afternoon into tonight, mainly over northern into central Iowa. Storms will have the potential to be strong to severe capable of producing damaging wind gusts. Locally heavy rainfall is also a concern, but any flash flooding threat should be mostly confined to urban areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic chances for thunderstorms continue through much of the forecast. The threat for severe storms will continue into Friday into Friday night along with the potentially for more heavy rainfall in some areas. The severe weather potential becomes more uncertain this weekend into next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today. IAZ057>060-070>075-081>086-092>097-271200- Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 655 AM CDT Thu Aug 26 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Heat Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are possible this morning over western Iowa. A few stronger wind gusts are possible, but overall the threat of severe weather is low. Thunderstorm chances ramp up by later this afternoon into tonight, mainly over northern into central Iowa. Storms will have the potential to be strong to severe capable of producing damaging wind gusts. Locally heavy rainfall is also a concern, but any flash flooding threat should be mostly confined to urban areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic chances for thunderstorms continue through much of the forecast. The threat for severe storms will continue into Friday into Friday night along with the potentially for more heavy rainfall in some areas. The severe weather potential becomes more uncertain this weekend into next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today.
In the hours before
Special weather statement, Aug 26, 8:03 AM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
803 AM CDT Thu Aug 26 2021
IAZ023-033-034-044>046-057-261345-
Audubon IA-Sac IA-Calhoun IA-Greene IA-Pocahontas IA-Crawford IA-
Carroll IA-
803 AM CDT Thu Aug 26 2021
...Strong thunderstorms will impact portions of northwestern Greene,
northwestern Guthrie, northwestern Audubon, southern Pocahontas,
eastern Sac, Calhoun, eastern Crawford and Carroll Counties through
845 AM CDT...
At 803 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Newell to 10 miles south of Black Hawk Lake to
Earling. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Carroll, Sac City, Audubon, Pocahontas, Rockwell City, Lake City,
Manson, Manning, Glidden, Lake View, Black Hawk Lake, North Twin
Lake, South Twin Lake, Wall Lake, Manilla, Pomeroy, Elk Horn, Fonda,
Arcadia and Breda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4216 9515 4256 9512 4256 9492 4274 9491
4275 9450 4208 9455 4154 9499 4155 9504
4160 9504 4160 9509 4186 9509 4186 9543
TIME...MOT...LOC 1303Z 279DEG 30KT 4261 9502 4216 9508 4178 9545
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
FowleSpecial weather statement, Aug 26, 8:55 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Des Moines IA
855 AM CDT Thu Aug 26 2021
IAZ045>047-057>059-070>072-261500-
Guthrie IA-Boone IA-Audubon IA-Greene IA-Adair IA-Carroll IA-
Madison IA-Dallas IA-Cass IA-
855 AM CDT Thu Aug 26 2021
...Strong thunderstorms will impact portions of southern Greene,
northwestern Madison, northern Cass, Guthrie, eastern Audubon,
southwestern Boone, southeastern Carroll, western Dallas and Adair
Counties through 1000 AM CDT...
At 854 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Jefferson to 10 miles west
of Guthrie Center to 8 miles east of Atlantic. Movement was east at
35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail. Strong winds
may proceed any thunderstorm activity.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Perry, Atlantic, Greenfield, Guthrie Center, Stuart, Dallas Center,
Coon Rapids, Panora, Woodward, Lake Panorama, Anita, Exira, Redfield,
Adair, Fontanelle, Dexter, Bayard, Casey, Orient and Diamondhead
Lake.
This includes Interstate 80 between mile markers 57 and 103.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4193 9389 4158 9407 4120 9440 4142 9507
4172 9489 4200 9477
TIME...MOT...LOC 1354Z 283DEG 30KT 4197 9449 4169 9470 4143 9485
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FowleSpecial weather statement, Aug 26, 9:18 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Des Moines IA
918 AM CDT Thu Aug 26 2021
IAZ035-036-046>048-261515-
Hamilton IA-Boone IA-Story IA-Greene IA-Webster IA-
918 AM CDT Thu Aug 26 2021
...Strong thunderstorms will impact portions of eastern Greene,
western Story, southern Webster, Boone and Hamilton Counties through
1015 AM CDT...
At 917 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Gowrie to 8 miles west of
Ogden to 9 miles northwest of Perry. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ames, Boone, Webster City, Nevada, Jefferson, Story City, Ogden,
Roland, Jewell Junction, Gilbert, Gowrie, Iowa State Center, Boone
Speedway, Dayton, Grand Junction, Stratford, Coalville, Otho,
Ellsworth and Stanhope.
This includes Interstate 35 between mile markers 106 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4248 9350 4216 9349 4191 9350 4194 9438
4202 9437 4243 9437
TIME...MOT...LOC 1417Z 257DEG 23KT 4238 9420 4208 9419 4195 9420
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
FowleSpecial weather statement, Aug 26, 10:02 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1002 AM CDT Thu Aug 26 2021
IAZ047>049-059>061-071>074-261545-
Boone IA-Story IA-Marion IA-Jasper IA-Adair IA-Polk IA-Marshall IA-
Madison IA-Dallas IA-Warren IA-
1002 AM CDT Thu Aug 26 2021
...Strong thunderstorms will impact portions of Polk, southern Story,
southern Marshall, northern Madison, northwestern Marion,
southeastern Guthrie, Jasper, southeastern Boone, Dallas,
northeastern Adair and Warren Counties through 1045 AM CDT...
At 1002 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Huxley to Merle Hay Mall to 6 miles west of
Winterset. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Newton, Indianola, Altoona, Waukee, Norwalk, Pleasant Hill, Grimes,
Winterset, Adel, Windsor Heights, Carlisle, Bondurant, Polk City and
Huxley.
This includes the following highways...
Interstate 35 between mile markers 52 and 72, and between mile
markers 87 and 109.
Interstate 80 near mile marker 91, and between mile markers 93 and
170.
Interstate 235 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4158 9298 4125 9334 4135 9452 4150 9434
4151 9424 4159 9424 4169 9413 4197 9374
4199 9284
TIME...MOT...LOC 1502Z 264DEG 29KT 4192 9360 4163 9367 4132 9414
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FowleThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 3:30 AM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Cass, Clarke and 16 more | 17 hr |
| Aug 26, 8:03 AM CDT | Special Weather Statement | DMX | Audubon, Calhoun, Carroll, Pocahontas, Sac | 42 min |
| Aug 26, 8:18 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Greene, Sac | 42 min |
| Aug 26, 8:55 AM CDT | Special Weather Statement | DMX | Adair, Audubon, Dallas, Guthrie | 65 min |
| Aug 26, 9:18 AM CDT | Special Weather Statement | DMX | Boone, Hamilton, Webster | 57 min |
| Aug 26, 12:29 PM CDT | Special Weather Statement | DMX | Boone, Story | 46 min |
| Aug 26, 1:46 PM CDT | Special Weather Statement | DMX | Davis, Wapello | 44 min |
| Aug 26, 2:16 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wapello | 44 min |
| Aug 26, 3:03 PM CDT | Flood Watch | DMX | Black Hawk, Bremer, Butler, Calhoun, Cerro Gordo, Emmet and 13 more | 16 hr |
Nearby
Special Weather Statements in Iowa, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.